Tags

, ,

Benzodiazepines

No, I’m not on a bender, I’m actually fighting a class of drug called benzodiazepines. The specific one I am currently battling is called Lorazepam, a.k.a. Ativan. After my father died, in 2010, I had an extreme physical reaction which I thought was just a bad case of vertigo. But oh no, it was a full blown anxiety attack which lasted for months and only got worse. Desperate for any relief, I reluctantly agreed to try Clonazepam and guess what? It worked… Brilliantly!!!

Inevitably, as all co-dependant relationships must go, the time has come for us to break up. It was tough. But I’ve started it! (Seriously, I need a badge to wear, a medal, cause this is tough). Withdrawing from this stuff is worse then heroin. No, seriously, google it! It is most definitely worse then heroin due to it’s effect on not just your body but your mind as well. I feel like a junkie, I probably look like one at times, I’m pretty sure I occasionally smell like one.

So why on earth did I ever turn to Lorazepam for help? Stupid, stupid, stupid… (Yes, I am currently hitting myself over the head with a blunt object, but it is not helping!) I really wanted to get off it before I moved here to London, but understandably, my doctor just didn’t want to let me with all the stress I was about to endure and the possibilities of something bad happening, (such as me playing with sharp objects or eating aspirin like popcorn). So I made the move from Seattle to London, Lorazepam intact.

Obviously when I moved here three years ago, the doctors here were not about to take me off of it anytime soon, with good reason. Given my history, I was definitely fighting an uphill battle, and I figured I should wait. Well, I’m done waiting! 18 months ago I began to taper off. In two months and I went down from 2mg of the stuff to 0.5mg. Boy, did I feel like patootie! The side effects of the withdrawal only get worse. You start the taper, and you are just fine! No symptoms, everything’s rosy, and then blam! You get hit by a Mack Truck one day.

Stomach cramps from my GABA receptors in my tummy hungry for more, waking up drenched in sweat, restlessness in my entire body, smelly gas (OMG is this the worst part), my skin hurts to the touch and is dry, bad acne flare ups the size of Mount Everest, symptoms of derealisation, cramps, bloating, vertigo, dizziness, tinnitus, blurred vision, increased appetite, nausea, and I’m pretty sure I  gained weight.

Ok, so all the sounds pretty gruesome, I know. Do I regret taking the Clonazepam? No. But I think it was a moment of weakness in which I gave in and started the Lorazepam. Knowing this, admitting this, doesn’t sit to well with me and is beginning to make this a little harder. I can’t justify how I got here, but I do have to deal with it.

I looked up the half-life to Lorazepam and found out that a 0.5mg dose peaks in 2-4 hours and has a half-life of 8-24. What does that mean? Well it means it stays in your system a long time! So when I take my dose tomorrow night, I will still have 0.25mg in my system from tonight. I did the math for 19 days out:

  1. .5
  2. .25
  3. .125
  4. .0625
  5. .03125
  6. .015625
  7. .0078125
  8. .00390625
  9. 0.001953125

10. 0.0009765625

11. 0.00048828125

12. 0.00024414062

13. 0.00012207031

14. 0.00006103515

15. 0.00003051757

16. 0.00001525878

17. 0.00000762939

18. 0.00000381469

19. 0.00000190734

Are you still with me? It just gets less and less, and never goes away….. AHHHHHHHH!!!!!! Really?

So here I am, 18 months later. The damage: 2 major depressive episodes; 1 hypomanic episode with resulted in an attempted suicide; 2 threats of my marriage ending due to my erratic behaviour; 1 Anxiety attack with damn near ruined our holiday. I’ve managed “ok” at .05mgs, until August when my anxiety went through the roof!

After this I started taking 1 mg for 2-3 weeks, on an off, and then felt better one day and went back to .05mg, thinking it wasn’t long enough for my body to get addicted to that extra half a mg. Oh dear God did I suffer for that! My body didn’t know what to do. I literally spent evening night vomiting my insides out.

I’ve been in a perpetual state of fatigue for what seems like my entire lifetime, with inconsistent cognitive ability and memory. I’m about to begin withdrawing from the last .5 mg, with the help of diazepam, and a must closer monitoring from my doctor. I’m scared. Actually, I am absolutely terrified as to what could happen, what I may do.

I don’t know what will happen. I know God is still here, I know He’s going to help me, but He’s not my worry. I’m frightened that this drug will change my personality, will cause a psychotic episode, that it will destroy me. I know I’m anxious, and some of this worry is probably unfounded, but there a very real destructive quality that could escape me.

All I can do is put my faith in the Lord and trust in Him to deliver me through this.

Photo Credit